Pennsylvania, 2003

Flooding in Pennsylvania, September 23, 2003

September 23, 2003 · NWS CTP · 2 events in 2 counties and zones

0 feet. 4 feet at 12:45 EST, then fell back below flood stage at 15:30 EST on the 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rainfall caused Yellow Breeches Creek at Camp Hill to exceed its flood stage of 7.0 feet. The creek exceeded flood stage at 5:45 EST on Tuesday, September 23rd, crested at 8.4 feet at 12:45 EST, then fell back below flood stage at 15:30 EST on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 23, 1:45 AM EST, 4 hours earlier.

Area forecast discussion, Sep 23, 1:45 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 AM EDT TUE SEP 23 2003

NCFRB MOVED THRU THE REGION...AND EXPECT IT TO CLEAR OUR ERN ZNS BY
SUNRISE. HEAVY RAIN MOST PREVALENT PROBLEM. MAINLY MINOR FLOODING
OCCURRING IN A FEW AREAS OF HEAVIER PCPN...BUT SOME LOCAL AREAS
GETTING MORE THAN THEIR FAIR SHARE. LTL IF ANY HIGH WINDS REPORTED
WITH THIS EVENT.

SOME LINGERING SHOWERY PRECIP MAY BE LEFT FOR THE EARLY MORNING HRS
IN THE FAR EAST. WITH STRONG VORT MAX TO MOVE OV THE NWRN MTNS
TODAY...WL HOLD ONTO THE CHC OF SHOWERS FOR THERE LATE THIS
MORNING/THIS AFTN...AND MAY EVEN THROW IN A MENTION OF THUNDER AND
GUSTY WINDS.

QUIET AND FAIR THEN UNTIL CLDS RETURN LATER WED NIGHT AS FAST PTRN
LEADS TO ANOTHER CFP ON THURSDAY. WL MENTION SLGT CHCS WEST WED
NIGHT...BUT HOLD MOST PRECIP OUT UNTIL THUR DAYLIGHT. DYNAMICS LOOK
TO PASS MAINLY TO OUR N BUT DAYTIME PASSAGE MAY REQUIRE CLOSER ATTN
TO SVR PARAMS AS THE EVENT NEARS.

XTNDD: DIDN/T TOUCH IT. MANY THINGS CONSPIRING AGAINST ME HAVING A
GOOD LOOK AT MDL DATA TONIGHT - CURR WX MANILY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     74 53 77 53 / 20 10 00 30
WILLIAMSPORT   69 47 72 52 / 40 10 10 40
BRADFORD       63 42 69 46 / 40 10 10 40
JOHNSTOWN      64 47 67 49 / 20 10 10 30
ALTOONA        67 48 69 49 / 20 10 10 30
STATE COLLEGE  69 45 71 50 / 20 10 10 30
SELINSGROVE    71 49 75 52 / 30 10 10 30
LANCASTER      78 53 77 52 / 30 10 00 30
YORK           78 54 76 53 / 20 10 00 30

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

DANGELO
Hazardous weather outlook, Sep 23, 3:13 AM EST, 2 hours 32 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

HEAVY RAIN WILL MOVE EAST OF CENTRAL PENNSYLVANIA THIS MORNING...BUT
NOT BEFORE SOME FLOODING HAPPENS. RAINFALL OF 1 TO 3 INCHES IN SPOTS
OVERNIGHT WILL KEEP MINOR FLOODING GOING THIS MORNING IN THE MIDDLE
AND LOWER SUSQUEHANNA RIVER BASINS. A FEW LOCAL AREAS WILL SEE
MODERATE FLOODING.

THE FLOODING THREAT WILL LESSEN AFTER THE EARLY MORNING...AS THE
RAINS WILL END AROUND SUNRISE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL WITH RAINFALL REPORTS OF AN INCH OR MORE.

DANGELO

In the hours before

Special weather statement, Sep 23, 12:00 AM EST, 5 hours 45 minutes before
PAZ037-041-230600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 AM EDT TUE SEP 23 2003

...STRONG WIND GUSTS WILL AFFECT TIOGA AND LYCOMING COUNTIES...

AT 1 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY SHOWERS ACCOMPANIED BY WIND GUSTS BETWEEN 30 AND 40 MPH ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF MANSFIELD TO 11 MILES NORTH
OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR
RALSTON AT 1 AM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE
STRONG ENOUGH TO DOWN SOME SMALL TREE LIMBS.

KL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cumberland

When
September 23, 5:45 AM EST to 3:30 PM EST
Where
Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Flood, York

When
September 23, 5:45 AM EST to 3:30 PM EST
Where
York forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337422, 5337423.